Does birth control make you gain weight?
By Kendall @ Planned Parenthood | March 16, 2021, 4:19 p.m.
Category: Ask the Experts, Birth Control
Someone asked us: Can birth control make you gain weight?
It depends. Most types of birth control don’t affect your weight. But there are some methods that may cause weight gain in some people.
There’s been a lot of research on common birth control side effects. And studies show that the pill, the ring, the patch, and the IUD don’t make you gain weight or lose weight.
There are 2 methods of birth control that cause weight gain in some people who use them: the birth control shot and the birth control implant. But this doesn’t happen to everybody who uses these types of birth control. Many people use the shot or the implant without gaining weight.
Everyone’s body is different, so birth control affects everyone a little differently. But birth control shouldn’t cause problems in your everyday life — it’s there to help you. So If you have birth control weight gain and it bothers you, or if you notice other side effects that you don’t like, talk with a nurse or doctor (like the ones at your closest Planned Parenthood health center). They may be able to help you find another type of birth control that works better for you. Many people try a few different methods of birth control before finding one that works well for them.
Once you stop using your birth control method, any side effects you had will fade within a few months and your body will eventually go back to the way it was before you started using it.
And remember, if you stop using birth control, you’ll be at risk for pregnancy. So if you want to go off birth control and you don’t want to get pregnant, make sure you use another method of birth control (like condoms).
Tags: birth control, weight gain